News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Hydroxycut mixed with Lamictal, zoloft, and serequel


 akh13 - Sun Dec 30, 2007 10:23 pm

I am currently taking zoloft, lmaictal, and serequel. All of which are treating my bi-polar disorder, depression, anxiety.. and other things.. I just started taking hydroxycut. I don't know if my intension was losing weight or overdosing on it.. but whatever. Wha t is the danger of taking all these meds at the same time.. and what are the potential side effects? Is it possible it will trigger the "rash" from the lamictal? I was just wondering.. What would you guys advise.. Please help me with this question
 Debbie Miller, RN - Fri Jan 04, 2008 9:45 am

User avatar Hello,
Hydroxycut is a supplement; not a medication, and as such we have limited information about it - mostly supplied by the manufacturer. It is not regulated by the FDA and not scrutinized and studied as other drugs are. So, I can't answer whether or not it is a problem with the rest of your medications. Just because it is a supplement does not mean you don't need to worry about this. Interactions do occur and using the word "natural" or "supplement" does not mean it is safe. The amount of caffeine in this product would alarm me and cause me to avoid it. I see nothing to show any weight loss benefits aside from this because the other ingredients are in small quantity and have been shown to be ineffective in weight loss. It appears the makers are using caffeine in the same way ephedra was used in diet products in the past.

You will likely achieve just as good or better weight loss using a tried and true method such as Weight Watchers, or other support group/solid diet and exercise plan without the risks that go with the supplement. We all want the magic diet pill, but in truth, there is none.

As for the other medications, I cannot say why your doctor has prescribed all of these. My understanding is that Lamictal and Seroquel are for the same therapeutic reason and seem something of a duplication. But, often doctors do prescribe more than one antidepressant, for example, to affect different neurotransmitters. You should discuss your concerns with your psychiatrist to learn his/her intentions. Understanding your treatment is part of your care, so ask questions until you are satisfied.

The serious Lamictal rash is most often associated with children, people who also take Depakote (or another brand of the same) and during the first eight weeks of use in adults, especially if the dose is too high. This drug is started in a small dose, and increased very gradually. For this reason you should take it exactly as directed and report any sign of rash immediately (of course stop taking the drug if you do get a rash).

Best wishes.
 schatzi18 - Tue Jan 06, 2009 10:12 am

I can't speak for the interactions between medications and supplements, but I will comment on Ms. Miller's mention of your meds. I too have bipolar disorder (BPD II), and I take Lamictal and Wellbutrin. I am prescribed Seroquel, but I only take it as needed.

Although Lamictal is a mood stabilizer, it is not an anti-psychotic. For most people, the Lamictal helps with the depression side of things. The seroquel targets the mania. For some reason, many people find that the addition of an anti-depressant couples very well with the mood stabilizer.

In my personal experience, and this is probably a silly analogy, the lamictal is like a boat keeping me safe and dry, the wellbutrin keeps the water from getting too still that I go nowhere while the Seroquel keeps the water from getting too choppy. All 3 together, when necessary, keep things moving at an even keel.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here